Alert archive / Oregon / Hazardous Seas Warnings in 2023
Hazardous Seas Warning 21, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Mar 4, 2023, 8:55 AM PST. It took effect at Mar 4, 2023, 10:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2023, 8:55 AM PST (16:55 UTC)
- In effect from
- Mar 4, 2023, 10:00 AM PST
- Expired
- Mar 4, 2023, 4:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
087 WHUS76 KMFR 041655 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 855 AM PST Sat Mar 4 2023 PZZ350-356-370-376-050000- /O.CON.KMFR.SC.Y.0026.000000T0000Z-230306T1200Z/ /O.NEW.KMFR.SE.W.0021.230304T1800Z-230305T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 855 AM PST Sat Mar 4 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 17 to 19 ft at 13 seconds expected. For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 13 to 15 ft at 14 seconds. * WHERE...All areas, except for the Hazardous Seas warning where it will be mainly beyond 5 nm from shore between Bandon and Port Orford. * WHEN...For the Hazardous Seas Warning, until 4 PM PST this afternoon. For the Small Craft Advisory, until 4 AM PST Monday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
985 WHUS76 KMFR 042227 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 227 PM PST Sat Mar 4 2023 PZZ350-356-370-376-051130- /O.EXT.KMFR.SC.Y.0026.000000T0000Z-230307T1200Z/ /O.CON.KMFR.SE.W.0021.000000T0000Z-230305T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 227 PM PST Sat Mar 4 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 17 to 19 ft at 13 seconds expected. For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 13 to 15 ft at 14 seconds. * WHERE...All areas, except for the Hazardous Seas warning where it will be mainly beyond 5 nm from shore between Bandon and Port Orford. * WHEN...For the Hazardous Seas Warning, until 4 PM PST this afternoon. For the Small Craft Advisory, until 4 AM PST Tuesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Mar 4, 8:54 AM PST, 1 minute earlier.
Area forecast discussion, Mar 4, 8:54 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
854 AM PST Sat Mar 4 2023
.UPDATE...Precipitation has spread across much of the area this
morning, covering almost all of the areas along and west of the
Cascades. The exception is, of course, the Rogue Valley/Medford
area, where downsloping effects are delaying the onset of snow.
This could keep precipitation at bay here long enough to allow
temperatures and snow levels to rise, and therefore we may not
see the snow in the valley live up to forecasted expectations.
That being said, the forecast does seem on track for the rest of
the area. No major changes were necessary this morning, other than
to refine the forecast a bit to match current observations. -BPN
&&
.AVIATION...04/12Z TAFs...A strong front is pushing onshore this
morning. Low level wind shear in advance of this front will remain a
concern for areas west of the Cascades through this morning,
including KOTH, KRBG, and KMFR. Conditions inland are currently a
mix of MVFR/VFR, but expect terrain obscurations to increase and
cigs to lower to MVFR with IFR conditions likely under a period of
heavier precipitation as this front pushes inland through the
morning. Freezing levels are quite low this morning, so we expect
some snowfall in the Rogue and Illinois Valleys just before and
right at sunrise as this front progresses eastward this morning.
Gusty winds are expected area wide through this afternoon, even
after frontal passage and showers/snow showers will persist through
the TAF period. During the daytime hours, the potential for
accumulating snow in the West Side Valleys will decrease. After
sunset, however, freezing levels will lower back down to valley
floors and additional precipitation is expected. East of the
Cascades, gusty winds combined with snowfall could lead to reduced
visibilities due to blowing snow today. /BR-y
&&
.MARINE...Updated 850 AM Saturday, March 4, 2023...The front has
moved onshore and winds have shifted to the southwest. Winds will
gradually diminish, but remain near or at Small Craft through this
afternoon. Though winds diminish, seas will remain steep but
transition to swell dominated this afternoon as another moderate
swell moves into the waters. A look at buoy observations offshore
suggest guidance is underestimating the swell height this afternoon
and there is concern seas could approach Hazardous Seas Warning
conditions late this morning through this afternoon. Therefore we'll
upgrade part of the marine zone that could be impacted by this.
please see MWWMFR for more details.
Meanwhile, a slight chance of thunderstorms will continue through
tonight.
Another period of gusty south winds may develop Sunday night into
Monday morning, but should remain below gales this time. Swell
dominated seas will remain steep into Monday, possibly into Tuesday,
but overall conditions should improve from mid-week onward.
/BR-y/Petrucelli
&&
.PREV DISCUSSION... /Issued 412 AM PST Sat Mar 4 2023/
DISCUSSION...The start of a prolonged period of snow, 36 hours,
is beginning at this time with bands of heavy precipitation moving
inland from the coast. With 500 MB temperatures of -35 C combining
with a very strong vort lobe moving through lightning is occurring
with this band in the coastal waters. Although precipitation rates
will be high at times throughout this event, the heaviest amounts
are expected over the next 6 to 12 hours, and with the strong
showery nature with the high lapse rates snow will likely occur
lower than usual with the strongest showers. The early morning
timing of the showers will further contribute to this in the west
side valleys. Local snowfall rates of over 2 inches and hour are
possible this morning, especially over the coastal ranges, west of
the I-5 corridor in the heavier showers.
Snow levels rise to about 1500 to 2000 feet this afternoon, and
while precipitation will decrease in intensity, it will not end,
with showers continuing through the evening. Tonight into Sunday
morning, another wave of energy will pass onshore as it orbits the
offshore upper low to the north. A surface low is expected to
pass to our south, but many of the models show the mid-level low
passing onshore and tracking northwest over our area. The exact
path of these two features will play heavily into the location and
intensity of precipitation. The result will be another round of
heavy precipitation along the southern Oregon coast into northern
California due to the resulting upslope flow. As this is set to
occur during the overnight and morning hours, snow levels will
once again be low, down to about 500 feet or potentially lower. As
a result, area valleys, and even portions of the coast, could
easily pick up some snow accumulations until snow levels rebound
to about 1500 feet and temperatures warm through the afternoon.
Showers then continue through Sunday night, although intensity and
amounts will taper off significantly from those earlier in the
day.
More detail and information on area winter impacts and snowfall
amounts can be found in the Winter Weather Warnings and
Advisories, found at PDXWSWMFR. -Sven
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 PM PST Sunday for ORZ024-026.
Winter Weather Advisory until 4 PM PST Sunday for ORZ029>031.
Winter Weather Advisory until 1 PM PST Sunday above 1000 feet
for ORZ021-022.
Winter Weather Advisory until 4 PM PST Sunday above 1000 feet
for ORZ023-025.
Winter Storm Warning until 4 PM PST Sunday above 1500 feet for
ORZ024.
Winter Weather Advisory until 4 PM PST Sunday for ORZ027-028.
CA...Winter Storm Warning until 4 PM PST Sunday for CAZ080-082.
Winter Weather Advisory until 4 PM PST Sunday for CAZ081.
Winter Storm Warning until 4 PM PST Sunday for CAZ083.
Winter Weather Advisory until 4 PM PST Sunday for CAZ083.
Winter Weather Advisory until 4 PM PST Sunday for CAZ084-085.
PACIFIC COASTAL WATERS...Small Craft Advisory until 4 AM PST Monday
for PZZ350-356-370-376.
&&Nearby
Hazardous Seas Warnings in Oregon, 2023Every hazardous seas warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.